North Dakota, 2012

Hail and Damaging Winds in North Dakota, June 13, 2012

June 13, 2012 · NWS BIS · 18 events in 11 counties and zones

Severe Thunderstorm Watch numbers 386 and 388 were in effect during this event. Scattered severe thunderstorms developed late in the afternoon ahead of a shortwave mid-level trough and along and ahead of an associated surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch numbers 386 and 388 were in effect during this event.

Scattered severe thunderstorms developed late in the afternoon ahead of a shortwave mid-level trough and along and ahead of an associated surface cold front. Thunderstorms continued through most of the evening before weakening shortly before midnight. These storms produced large hail through the early evening hours while they were discrete and supercelluar. Later in the evening the storms congealed into a quasi-linear convective system and produced severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 1:57 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 1:57 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
257 PM CDT WED JUN 13 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
CURRENTLY...SURFACE LOW PRESSURE IS SITUATED OVER SOUTHEAST
MONTANA WITH SOUTHERLY FLOW ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. SHORTWAVE LIFTING FROM NORTHERN MONTANA IN TO SOUTHERN
SASKATCHEWAN IN PRODUCING A BAND OF SHOWERS THAT IS LIFTING ACROSS
NORTHWEST NORTH DAKOTA. MOISTURE CONTINUES TO INCREASE OVER THE
REGION WITH DEWPOINTS CURRENTLY IN THE MID 50S.

MODELS INDICATE SCATTERED CONVECTION DEVELOPING ALONG THE EASTERN
MONTANA COLD FRONT AS IT PUSHES INTO WESTERN NORTH DAKOTA. THE
ONGOING CONVECTION IN THE NORTHWEST MAY ACTUALLY INHIBIT
DESTABILIZATION...BUT WEST CENTRAL AND SOUTHWEST NORTH DAKOTA WILL
SEE MORE SUN THIS AFTERNOON WHICH SHOULD HELP LOWER CONVECTIVE
INHIBITION. CONVECTION WILL HAVE A SLIGHT TO MODERATELY UNSTABLE
ATMOSPHERE TO WORK WITH INITIALLY WITH DECENT 0-6KM SHEAR. IN
ADDITION...INCREASING LOW LEVEL MOISTURE IS NOT UNDERDONE BY
FORECAST MODELS. AS CONVECTION TRACKS INTO CENTRAL NORTH DAKOTA
SHEAR AND CAPE REMAIN BUT THE CAP STRENGTHENS AS YOU MOVE EAST
FROM BISMARCK TO JAMESTOWN. HIGH RESOLUTION MODELS SEEM TO HIT ON
THIS WITH THIS INITIAL CONVECTION HAVING A HARD TIME HOLDING
TOGETHER AS IT MOVES INTO CENTRAL NORTH DAKOTA.

A STRONG SHORTWAVE MOVING THROUGH WESTERN MONTANA THIS AFTERNOON
WILL BE THE TRIGGER FOR EITHER ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS EVENING OR A STRENGTHENING OF CONVECTION THAT
DEVELOPS THIS AFTERNOON ALONG THE EASTERN MT COLD FRONT. THE
LATEST HRRR INDICATES CONVECTION DEVELOPING OVER THE NORTHERN HIGH
PLAINS AND MOVING INTO THE WESTERN DAKOTAS BY MID EVENING AND
TRACKING ACROSS THE LOCAL AREA LATE THIS EVENING AND OVERNIGHT.
EML ADVECTING INTO THE REGION WILL MAINTAIN STEEP LAPSE RATES OVER
THE FORECAST AREA TONIGHT. THIS CONVECTION MAY INITIALLY FORM AS
DISCRETE SUPERCELLS BUT THEN DEVELOP INTO A LINEAR CONVECTIVE
SYSTEM AS IT TRAVERSES THE AREA TONIGHT. ALTHOUGH A TORNADIC
SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS
EVENING...THE MAIN THREAT OVERNIGHT WOULD BE LARGE HAIL AND
DAMAGING WINDS. WITH PWATS INCREASING WELL ABOVE NORMAL...HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY FROM FROM THE FAR SOUTH
CENTRAL INTO THE JAMES RIVER VALLEY. THIS AREA HAS NOT SEEN
SIGNIFICANT RAINFALL LATELY AND THE PROGRESSIVE NATURE OF THE
SYSTEM...WILL NOT ISSUE ANY HYDRO HEADLINES.

PRECIPITATION MAY BE LINGERING IN THE FAR EAST ON THURSDAY
MORNING. OTHERWISE THE MAJORITY OF THE DAY WILL BE DRY ACROSS THE
SOUTHERN TWO THIRDS OF THE CWA. THE FAR NORTH WILL SEE A CHANCE OF
SHOWERS AS THE UPPER LOW TRACKS ACROSS SOUTHERN CANADA. THE SHORT
LIVED DRY SPELL SHOULD CONTINUE THROUGH THURSDAY NIGHT WITH UPPER
LEVEL RIDGING OVER THE LOCAL AREA AHEAD OF THE NEXT SYSTEM.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...

POTENT UPPER LEVEL WAVE/MID LEVEL CLOSED LOW WILL LIFT ACROSS THE
ROCKIES AND THROUGH THE NORTHERN PLAINS FRIDAY-SATURDAY BRINGING
LIKELY SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. UNCERTAIN IF WE
WILL SEE WIDESPREAD SEVERE WEATHER THOUGH WITH DAYTIME HEATING ON
FRIDAY LIMITED ALONG WITH MARGINAL CAPE. SCALED BACK CONSIDERABLY ON
POPS SATURDAY AFTERNOON WITH DRY AIR PUNCHING INTO THE REGION FROM
SOUTHWEST TO CENTRAL. LEFT CHANCES IN EAST FOR LINGERING
SHOWERS/THUNDER...AND CHANCES ACROSS THE NORTH NEAR THE TRACK OF THE
MID LEVEL LOW.

DRY CONDITIONS REGION WIDE SATURDAY NIGHT WITH A WEAK RIDGE PUSHING
ACROSS THE NORTHERN PLAINS. AFTERWARDS (SUN-WED)...OUR WEATHER
PATTERN RETURNS TO VERY ACTIVE AS THE UPPER LEVEL JET BECOMES
ORIENTATED OVER THE NORTHERN CONUS AND STEERS SEVERAL MID LEVEL
DISTURBANCES FROM ACROSS THE ROCKIES INTO THE NORTHERN PLAINS.
SHOULD SEE A GOOD CHANCE FOR PRECIPITATION EACH PERIOD.

TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH THIS
WEEKEND...TRENDING TO NEAR TO SLIGHTLY BELOW NORMAL MON-WED.

&&

.AVIATION...
AN AREA OF SURFACE LOW PRESSURE ACCOMPANIED BY AN UPPER LEVEL
SHORTWAVE WILL COMBINE WITH INCREASINGLY UNSTABLE CONDITIONS TO
BRING THUNDERSTORMS TO WESTERN INTO CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING. MENTIONED VCTS GROUPS FOR ALL BUT KJMS.
HEAVIER THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT
BEFORE 10Z MAINLY FOR KDIK...KBIS...AND KJMS. WHILE VFR CONDITIONS
SHOULD PREVAIL FOR THE MAJORITY OF THE PERIOD...MVFR-IFR CONDITIONS
CAN BE EXPECTED WITH ANY THUNDERSTORMS WHICH PASS OVER TERMINALS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM/AVIATION...NH
Hazardous weather outlook, Jun 13, 2:56 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT WED JUN 13 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
356 AM CDT WED JUN 13 2012 /256 AM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...WITH SOME SEVERE STORMS
POSSIBLE IN FAR SOUTHERN/SOUTHEASTERN COUNTIES. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY.
SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS
UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND
NIGHT...AND AGAIN AT TIMES THROUGH THE WEEKEND.

SCHECK

In the hours before

Special weather statement, Jun 13, 3:37 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT WED JUN 13 2012

NDZ017-018-032-132215-
BILLINGS ND-DUNN ND-MCKENZIE ND-
337 PM MDT WED JUN 13 2012

...STRONG THUNDERSTORM MOVING TOWARDS LITTLE MISSOURI STATE PARK...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES NORTHWEST OF DICKINSON...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRASSY BUTTE...
  OAKDALE...
  LITTLE MISSOURI STATE PARK...
  KILLDEER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON/KING
Special weather statement, Jun 13, 3:55 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED JUN 13 2012

NDZ009-010-017-132245-
MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND-
455 PM CDT WED JUN 13 2012

...STRONG THUNDERSTORM MOVING TOWARDS TIOGA...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF WILLISTON...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE TAIL BAY RECREATION AREA...
  WHEELOCK...
  RAY...
  TIOGA...
  WHITE EARTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON/KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Williams

When
June 13, 4:03 PM CST to 4:13 PM CST
Where
Williams County, Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.580, -103.470

Hail, Williams

When
June 13, 4:10 PM CST to 4:20 PM CST
Where
Williams County, 8.62 mi SE of Ray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.260, -103.040

Hail, Divide

When
June 13, 5:10 PM CST to 5:15 PM CST
Where
Divide County, 8.6 mi SSE of Noonan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.760, -102.950

Hail, Dunn

When
June 13, 4:33 PM MST to 4:38 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -102.340

Hail, Mercer

When
June 13, 6:16 PM CST to 6:20 PM CST
Where
Mercer County, 7.61 mi S of Zap
Measured
1.75 in hail
Property damage
$12,000
Reported by
Public
Coordinates
47.170, -101.910

Large hail resulted in minor car and home damage.

Hail, Burke

When
June 13, 6:27 PM CST to 6:32 PM CST
Where
Burke County, 2.73 mi W of Flaxton
Measured
0.75 in hail
Reported by
Public
Coordinates
48.900, -102.440

Hail, Grant

When
June 13, 5:35 PM MST to 5:40 PM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -101.810

Hail, Mercer

When
June 13, 6:39 PM CST to 6:44 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.620

Hail, Morton

When
June 13, 6:55 PM CST to 7:03 PM CST
Where
Morton County, Almont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.730, -101.500

Hail, Renville

When
June 13, 7:55 PM CST to 8:05 PM CST
Where
Renville County, 3.89 mi WNW of Loraine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.890, -101.630

Funnel Cloud, Bottineau

When
June 13, 8:15 PM CST to 8:16 PM CST
Where
Bottineau County, 6.86 mi W of Renville
Reported by
Storm Chaser
Coordinates
48.780, -101.450

A funnel cloud briefly dropped from a rotating wall cloud.

Hail, Bottineau

When
June 13, 8:15 PM CST to 8:25 PM CST
Where
Bottineau County, 6.23 mi S of Antler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.880, -101.280

Hail, Adams

When
June 13, 7:45 PM MST to 7:50 PM MST
Where
Adams County, 14.09 mi ENE of Haynes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.050, -102.200

Thunderstorm Wind, Burleigh

When
June 13, 10:14 PM CST to 10:19 PM CST
Where
Burleigh County, 7.66 mi NNW of Bismarck
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.900, -100.840

Estimated severe thunderstorm winds were reported north of Bismarck.

Thunderstorm Wind, Burleigh

When
June 13, 10:18 PM CST to 10:23 PM CST
Where
Burleigh County, 0.47 mi W of (Bis)bismarck Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.760

Thunderstorm Wind, Morton

When
June 13, 10:20 PM CST to 10:25 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -100.890

Pea size hail and heavy rain accompanied the severe winds.

Thunderstorm Wind, Burleigh

When
June 13, 10:21 PM CST to 10:26 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -100.780

Strong winds were reported in the city of Bismarck.

Thunderstorm Wind, Burleigh

When
June 13, 10:32 PM CST to 10:37 PM CST
Where
Burleigh County, 7.92 mi NW of Bismarck
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.880, -100.890

Severe winds were reported north of Bismarck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380729, 380730, 380732, 380731, 380734, 380735, 380733, 380736, 380737, 380738, 380740, 380741, 380739, 381035, 381037, 381040, 381041, 381043.